Dust Devil, Perkins
- When
- April 14, 5:05 PM MST to 5:10 PM MST
- Where
- Perkins County, Bison
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
A dust devil developed on the west side of Bison as a dry cold front passed across the area. As it moved east across town, it blew out windows on several automobiles, damaged a 160 square foot section of roof from a house, and tore shingles off several buildings.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A dust devil developed on the west side of Bison as a dry cold front passed across the area. As it moved east across town, it blew out windows on several automobiles, damaged a 160 square foot section of roof from a house, and tore shingles off several buildings. The dust devil also pulled a flag pole out of the ground. No one was injured. The dust devil was approximately 20 feet wide and the path length was one and a half miles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 14, 1:20 PM MST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 220 PM MDT THU APR 14 2005 .DISCUSSION...AT 20Z WK CDFNT EXTENDS ACRS WRN SD...WITH WESTERLY WINDS AND CLR SKIES BEHIND FRONT AND SOME AC/CI AND SRLY WINDS AHEAD OF FRONT. GD SUBSIDENCE BEHIND CDFNT AS SFC HI PRES WL BUILD INTO FCST AREA TONIGHT AND CONT ACRS REGION THRU SAT. WK TO MOD CAA BEHIND THIS FRONT AND TEMPS WL BE ABOUT 15-20 DEGREES COOLER ON FRI...WITH HIGHS MAINLY IN 50S TO LOWER 60S. NW FLOW ALOFT WL QUICKLY TURN TO S-SW BY FRI EVENING WITH L-LVL JET DVLPING ACRS WRN SD PLAINS LATE FRI NITE/SAT. TEMP WL WARM BACK INTO 70S FOR SAT ALONG WITH PLENTY OF SUNSHINE. FOR SUNDAY A WK S/W WL MV ACRS FA...THIS WL COMBINE WITH SOME CAPE AND WK INSTABILITY...THUS WL CONT SLIGHT CHC OF TSTMS IN BLK HLS AND NW SD. ACTIVITY SHLD BE LIMITED BY STG THERMAL RIDGE MVG OVR AREA. MANY AREAS WILL SEE HIGHS IN THE 80S ONCE AGAIN. NEXT UPPER SYS AND CDFNT WL MV ACRS FA ON MON. SHLD SEE A CHC OF PCPN RETURN TO REGION ON MON ALONG WITH A LARGE TEMPS DIFFERENCE FM WEST TO EAST. HIGHS WL LIKELY ONLY BE IN LOW-MID 60S ACRS NE WY WHILE AREAS IN S-CENT SD WILL LIKELY SEE HIGHS OF 80+ ONCE AGAIN. && .LONG TERM...UPPER TROUGH OVER THE NORTHERN ROCKIES WILL SHIFT EAST ON MONDAY ALLOWING SOME UPPER LEVEL DISTURBANCES TO CROSS THE REGION ON SOUTHWEST FLOW ALOFT. THIS WILL CREATE A CHANCE OF SHOWERS THROUGH TUESDAY NIGHT. A SMALL SCALE UPPER LEVEL RIDGE WILL BUILD BACK INTO THE REGION WEDNESDAY THROUGH FRIDAY...RESULTING IN DRY WEATHER AND NEAR SEASONAL TEMPERATURES. && .AVIATION...SURFACE TROUGH OVER WESTERN SOUTH DAKOTA WILL CONTINUE TO SHIFT GRADUALLY EASTWARD...REACHING CENTRAL SOUTH DAKOTA THIS EVENING. GUSTY SOUTH WINDS AHEAD OF THE TROUGH WILL BECOME GUSTY WEST WINDS AS THE TROUGH PASSES. THE WINDS WILL DIMINISH AFTER SUNSET. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ON TWB RTE 258 FROM KRAP-KBFF. VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE AVIATION FORECAST PERIOD. && UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 619 AM MDT THU APR 14 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 619 AM MDT (719 AM CDT) THU APR 14 2005 .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE ON SUNDAY AFTERNOON...AND AGAIN ON MONDAY AFTERNOON...AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442888.